What’s the Diagnosis? The Critical Care edition Case by Dr. Grace Lam
54 year-old male with a known peanut allergy presents with anaphylaxis after accidental peanut ingestion. Epinephrine is given IM and thirty minutes later, he complains of chest pain and has the following EKG, what is the diagnosis? Scroll down for answer
Answer: Kounis syndrome
- The EKG demonstrates STEMI which is secondary to Kounis syndrome, a subset of acute coronary events that occur secondary to an allergic or anaphylactic reaction.
- Histamine and other inflammatory markers from mast cell release cause coronary artery spasm and/or atheromatous plaque erosion or rupture. It can also result in cardiomyopathy with regional wall abnormalities or global dysfunction and Takotsubo
- Treatment is directed at both addressing the anaphylaxis (epinephrine, Benadryl, anti-histimines) and ACS (conventional ACS therapies)
- The syndrome generally has a good prognosis
- Click here for more information on Kounis syndrome: